Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 34, NWS Phoenix, AZ

August 3, 2007Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 3, 2007, 7:02 PM MST for Gila County, Arizona. It took effect at Aug 3, 2007, 7:14 PM MST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2007, 7:02 PM MST (02:02 UTC)
In effect from
Aug 3, 2007, 7:14 PM MST
Expired
Aug 3, 2007, 10:00 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Whole counties

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2007-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2007-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2570 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 040214
FFWPSR
AZC007-040500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
702 PM MST FRI AUG 3 2007

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF GLOBE...

* UNTIL 1000 PM MST

* AT 700 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT OVER ONE AND ONE HALF INCH OF RAIN HAD FALLEN ACROSS LARGE    
  PORTIONS OF SOUTH CENTRAL GILA COUNTY DURING THE LAST COUPLE OF    
  HOURS. THIS RAIN HAS FALLEN OVER MUCH OF THE SAME LOCATIONS THAT   
  RECEIVED RAIN THE LAST FEW DAYS. ADDITIONAL HEAVY RAINFALL IS      
  POSSIBLE

  FLOODING WAS REPORTED AT 7 PM BY A WEATHER SERVICE SPOTTER ON US   
  HIGHWAY 60 JUST WEST OF MIAMI.

  RAPID RUNOFF OF RAINFALL WILL LIKELY CAUSE FLASH FLOODING. ROCK    
  AND MUD SLIDES ARE ALSO POSSIBLE.

MOTORISTS TRAVELING IN THE WARNED AREA...ESPECIALLY ALONG STATE 
ROUTES 88 AND 60 SHOULD BE ALERT FOR FLOODED ROADWAYS AND WATER 
FLOWING HIGH IN AREA WASHES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  INSPIRATION...HILLTOP...SAWMILL...MIAMI AND CLAYPOOL

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3336 11098 3315 11088 3300 11077 3312 11069
      3318 11054 3321 11043 3332 11047 3340 11042
      3344 11028 3362 11028 3382 11037 3383 11051
      3385 11056 3380 11067 3364 11078 3369 11083
      3354 11107

$$

MCLANE
2 follow-up statements
000 
WGUS75 KPSR 040400
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
858 PM MST FRI AUG 3 2007

AZC007-040500-
GILA AZ-
858 PM MST FRI AUG 3 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM MST FOR
SOUTH CENTRAL GILA COUNTY...

AT 825 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS IN MIAMI REPORTED NO 
SIGNIFICANT FLOODING...HOWEVER...WATER WAS FLOWING ACROSS PORTIONS 
OF SYKES ALLEY AND CORDOVA AVENUE.

AT 845 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT ONE AND ONE HALF TO OVER TWO INCHES OF RAIN HAD FALLEN SINCE 
EARLY EVENING OVER PORTIONS OF SOUTHERN GILA COUNTY. HEAVIEST 
AMOUNTS HAD OCCURRED OVER PINAL CREEK...NORTHWEST OF CLAYPOOL...AND 
THE HEADWATERS OF THE SALT RIVER BASIN.

RAINFALL CONTINUES TO FALL OVER MOST OF THE WARNED AREA...ESPECIALLY 
THE PINAL MOUNTAINS AND MUCH OF THE TONTO NATIONAL FOREST. RAINFALL 
RATES HAVE DECREASED TO AROUND ONE QUARTER TO ONE HALF INCH PER 
HOUR...BUT ANY ADDITIONAL RAIN THAT FALLS WILL QUICKLY RUNOFF AND 
WORSEN EXISTING FLOOD CONDITIONS.

MOTORISTS NEED TO BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER 
TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED 
ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT 
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3336 11098 3315 11088 3300 11077 3312 11069
      3318 11054 3321 11043 3332 11047 3340 11042
      3344 11028 3362 11028 3382 11037 3383 11051
      3385 11056 3380 11067 3364 11078 3369 11083
      3354 11107

$$

MCLANE
000 
WGUS75 KPSR 040459
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
957 PM MST FRI AUG 3 2007

AZC007-040507-
GILA AZ-
957 PM MST FRI AUG 3 2007

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GILA COUNTY WILL BE 
ALLOWED TO EXPIRE AT 1000 PM MST...

AT 950 PM MST...DOPPLER RADAR INDICATED THAT HEAVY RAIN HAD TAPERED 
OFF ACROSS THE WARNED AREA. AS OF THAT TIME...NO ADDITIONAL REPORTS 
OF FLOODING HAD BEEN RECEIVED BY THE NATIONAL WEATHER SERVICE.

SOME LIGHT RAIN WILL CONTINUE THROUGH MIDNIGHT...THOUGH NO 
ADDITIONAL THREAT OF FLASH FLOODING IS EXPECTED.

THE NATIONAL WEATHER SERVICE WILL THEREFORE ALLOW THE FLASH FLOOD 
WARNING FOR SOUTH CENTRAL GILA COUNTY TO EXPIRE.

MOTORISTS SHOULD CONTINUE TO BE VIGILANT...AS SOME PONDING OF WATER 
WILL REMAIN ON ROADWAYS AND CREEKS...STREAMS...AND WASHES WILL HAVE 
RAPID AND HIGH WATER FLOWS.

LAT...LON 3336 11098 3315 11088 3300 11077 3312 11069
      3318 11054 3321 11043 3332 11047 3340 11042
      3344 11028 3362 11028 3382 11037 3383 11051
      3385 11056 3380 11067 3364 11078 3369 11083
      3354 11107

$$

MCLANE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 4:45 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 3, 4:45 PM MST, 2 hours 17 minutes before
AZZ020>028-CAZ030>033-040600-

AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION
NATIONAL WEATHER SERVICE PHOENIX AZ
445 PM MST FRI AUG 3 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
THERE WILL BE A CHANCE OF STORMS TONIGHT OVER THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA AND A SLIGHT CHANCE ELSEWHERE...MAINLY THE
SOUTH-CENTRAL ARIZONA DESERTS. OVER THE WEEKEND...AN UPPER LEVEL LOW
PRESSURE SYSTEM WILL MOVE ACROSS FAR NORTHWEST MEXICO AND PORTIONS
OF SOUTHERN ARIZONA. THIS WILL LEAD TO IMPROVED CHANCES FOR
SHOWERS AND THUNDERSTORMS. A VERY BROAD UPPER LEVEL LOW WILL
APPROACH THE REGION FROM THE NORTHWEST BY EARLY NEXT WEEK. THIS WILL
SPREAD SOUTHWESTERLY WINDS ACROSS THE AREA...RESULTING IN A
DOWNTREND IN THE CHANCES FOR SHOWERS AND THUNDERSTORMS. BY
WEDNESDAY... SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED OVER THE HIGHER TERRAIN OF EASTERN ARIZONA...WITH DRY
WEATHER ACROSS THE LOWER DESERTS. TEMPERATURES WILL BE NEAR NORMAL
SATURDAY WITH COOLER TEMPERATURES SUNDAY AND MONDAY. THIS WILL BE
FOLLOWED BY A GRADUAL WARMING TREND INTO THURSDAY...BUT TEMPERATURES
WILL REMAIN WITHIN A FEW DEGREES OF SEASONAL NORMALS.

&&

.SHORT TERM...
TONIGHT THROUGH MONDAY...
EVEN LESS SHOWER ACTIVITY WITHIN THE FORECAST AREA TODAY BUT
OUTSIDE OF IT THERE ARE MORE STORMS THAN YESTERDAY. THUS HELD ON TO
POPS. AS PREVIOUSLY DISCUSSED...THE LOW OVER CHIHUAHUA WILL MOVE
WESTWARD OVER THE WEEKEND. PROGS ARE INDICATING THAT FAVORABLE UPPER
LEVEL FLOW WILL TEND TO REMAIN OVER SOUTHEAST ARIZONA.
ALSO...TEMPERATURES ALOFT WILL REMAIN WARM FOR NOT A LOT OF
DESTABILIZATION. THUS HELD ON TO CONSERVATIVE POPS MAKING ONLY MINOR
CHANGES TO EXTEND SLIGHT CHANCE OF PRECIP FURTHER WEST. GFS
EVENTUALLY BRINGS THE FEATURE NORTHWARD INTO ARIZONA MONDAY THOUGH
NOT MUCH ADVERTISED IN THE WAY OF DYNAMICS. TOO MUCH UNCERTAINTY
REMAINS IN ORDER TO BE CONFIDENT IN PREDICTING THAT ANY PARTICULAR
DAY WILL BE CONSIDERABLY MORE ACTIVE THAN ANOTHER. TIMING OF THE
CHIHUAHUA LOW SUGGESTS SATURDAY AND SUNDAY WILL BE MAIN WINDOW FOR
STORM ACTIVITY. HOWEVER...PROGS ARE DEFINITELY INDICATING COOLER
HIGH TEMPERATURES SUNDAY AND MONDAY COMPARED TO TODAY AND SATURDAY.

&&

.LONG TERM...
MONDAY NIGHT THROUGH FRIDAY...
EXTENDED FORECAST TRENDS REMAIN ON TRACK WITH INFLUENCE OF DRIER
SOUTHWESTERLY FLOW DEVELOPING AS A TROUGH OVER THE PACIFIC NORTHWEST
COAST SLOWLY SLIDES SOUTHWARD. THE TROUGH DOESNT GET TOO FAR SOUTH
THOUGH ACCORDING TO OPERATIONAL GFS...GFS ENSEMBLE MEAN...AND ECMWF.
SO NO BIG COOLING IN STORE.

&&

.AVIATION...
AUG 3 2340 UTC (AUG 3 1640 MST)

AS OF 4 PM CONVECTION VERY LIMITED OVER THE LOWER DESERTS...AS TEMPS
ALOFT ARE QUITE WARM...AND LOW LEVEL MOISTURE HAS DECREASED NOTABLY
FROM 24 HOURS AGO. STEERING WINDS ALOFT OVER CENTRAL DESERTS ARE
ALSO WEAK WHICH WILL LIMIT THREAT FOR STORMS OVER THE HIGHER TERRAIN
MOVING INTO OUR LOWER DESERTS. STORMS WERE FIRING OVER ZONE 24...BUT
THEY WERE SLOWLY DEVELOPING TO THE WEST...AND THERE IS ABOUT A 20
PERCENT CHANCE FOR A THUNDERSTORM TO MOVE INTO THE GREATER PHOENIX
AREA. IF THAT DOES HAPPEN...IT WOULD PROBABLY NOT BE TIL AT LEAST 7
PM. HAVE OPTED NOT TO INCLUDE ANY MENTION OF THUNDERSTORMS IN THE
KPHX/KIWA TAF AT THIS TIME...BUT WILL CLOSELY MONITOR THE SITUATION
AND AMEND IF NEEDED. WE SHOULD SEE DEBRIS CLOUDS MOVE INTO THE
CENTRAL DESERTS OVERNIGHT TONIGHT...BUT BASES SHOULD STAY GENLY AOA
10K FEET. AIRMASS RATHER DRY AND STABLE OUT WEST...AND THERE IS NO
THREAT FOR CONVECTION OVER SERN CA AND THE WESTERN DESERTS.
AFTERNOON CU...WITH BASES AROUND 8K FEET...SHOULD DISSIPATE AFTER
SUNSET...THEN SKIES SHOULD BE MOSTLY CLEAR FOR THE REST OF TONIGHT.
VFR CONDITIONS AND NO AVIATION CONCERNS EXPECTED AT KYUM/KIPL/KBLH
NEXT 24 HOURS.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
AUG 3 2230 UTC (AUG 3 0330 MST)

AFTER A RELATIVE UPSWING IN TSTM COVERAGE ACROSS MAINLY AZ FIRE WX
ZONES THIS WEEKEND...WE SHOULD EXPERIENCE A GRADUAL DRYING TREND
THRU THE FIRST PART OF NEXT WEEK. THESE LOWER RELATIVE HUMIDITIES
WILL BE IMPORTED INTO THE AREA AS A TROUGH OF LOW PRESSURE OVER THE
PACIFIC NORTHWEST MOVES INLAND ACROSS THE NRN TIER OF STATES AND
TURNS THE FLOW OVER AZ/SE CA TO A MORE SWLY DIRECTION. AS THE
AIRMASS DRIES...WE SHOULD ALSO SEE WARMER AFTERNOON TEMPS NEXT WEEK.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...AJ
LONG TERM...AJ
AVIATION...ESTLE
FIRE WX...ESTLE
Hazardous weather outlook, Aug 3, 5:02 AM MST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
502 AM MST FRI AUG 3 2007

AZZ024-041200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
502 AM MST FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LOCALIZED HEAVY
RAINFALL...WHICH COULD LEAD TO THE DEVELOPMENT OF FLASH FLOODING.
STRONG...POSSIBLY DAMAGING...WINDS WILL ALSO BE POSSIBLE WITH THE
STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
THROUGH TUESDAY...DECREASING TO A SLIGHT CHANCE BY WEDNESDAY.
LOCALIZED HEAVY RAINFALL AND FLASH FLOODING WILL REMAIN THE PRIMARY
THREAT...THOUGH STRONG...DAMAGING WINDS WILL REMAIN POSSIBLE WITH THE
STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ021>023-027-028-041200-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
502 AM MST FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LOCALIZED HEAVY
RAINFALL...WHICH COULD LEAD TO THE DEVELOPMENT OF FLASH FLOODING.
STRONG...POSSIBLY DAMAGING...WINDS WILL ALSO BE POSSIBLE WITH THE
STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
SATURDAY...DECREASING TO A SLIGHT CHANCE SUNDAY THROUGH WEDNESDAY.
LOCALIZED HEAVY RAINFALL AND FLASH FLOODING WILL REMAIN THE PRIMARY
THREAT...THOUGH STRONG...DAMAGING WINDS WILL REMAIN POSSIBLE WITH THE
STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

INIGUEZ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:02 PM MSTFlood WatchPSR5 hr

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.